Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 374, NWS Nashville, TN

July 30, 1998Benton County, Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 30, 1998, 8:16 PM CDT for Benton County, Houston County, Stewart County, Tennessee. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 8:16 PM CDT (01:16 UTC)
Expired
Jul 30, 1998, 9:05 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:45 PM CDTThunderstorm Wind 50Erin, TNLocal law enforcement reported trees were blown down.
Jul 30, 8:45 PM CDTThunderstorm Wind 50Mc Kinnon, TNTrees were blown down.
Jul 30, 9:15 PM CDTThunderstorm Wind 50Big Sandy, TNPublic report of trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 310118
SVRBNA
TNC005-083-161-310205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE
  HOUSTON COUNTY IN MIDDLE TENNESSEE
  SOUTHERN STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 905 PM CDT

* AT 814 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DOVER OR 4 MILES NORTH
  OF COTTON PATCH CROSSROADS MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BARNES HOLLOW AT 820 PM CDT
  BEAR SPRING AT 820 PM CDT
  STEWART$ AT 825 PM CDT
  CARLISLE AT 825 PM CDT
  MAGNOLIA AT 825 PM CDT
  TENNESSEE RIDGE AT 835 PM CDT
  ERIN  AT 840 PM CDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:16 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 30, 7:16 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU JUL 30 1998

MCS DVLPG OVR SE MO/W KY LAST CPL OF HOURS. MANY PARAMETERS POINT TWD
CONTD DVLPMT ERY TNGT. ADAP PGM SHOWS MOST UNSTBL AIR ACRS W TN INTO SE
MO/W KY...WITH BULLS-EYE POS MSTR CONVERGENCE CHG SAME AREA...ETC. ALSO
S/WV INDICATED BY 18Z RUC MDL MOVG E ACRS AREA TNGT.

THKNS PATTERN AND PCGRIDDS MACRO SUGGEST MCS SHUD TURN TO SE...BUT MOV
RATHER SLOLY TNGT. HI SFC AND 850 MB DWPTS/HI PRECIPITABLE WATER
INDICATE POTENTIAL FOR VRY HVY RAINFALL TOO.

LOOKS LIKE ETA MDL WITH ITS SLGTLY SLOWER SWD MOVMT OF FNT BEST THIS
EVE THAN SLGTLY FASTER MOVMT PER NGM. FNT SHUD SLIP TO S OF BNA BY
DAYBREAK FRI.

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningOHXLewis33 min
Jul 30, 9:19 PM CDTFlash Flood WarningOHXLewis, Perry3 hr
Jul 30, 9:59 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson31 min
Jul 30, 11:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningOHXPutnam, White32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.